Alert archive / South Dakota / Wind Advisories in 2013

Wind Advisory 13, NWS Rapid City, SD

March 14, 20137 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Mar 14, 2013, 2:16 PM MDT for 7 counties in South Dakota. It took effect at Mar 15, 2013, 11:00 AM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2013, 2:16 PM MDT (20:16 UTC)
In effect from
Mar 15, 2013, 11:00 AM MDT
Expired
Mar 15, 2013, 2:33 PM MDT
In force
4 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 65 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WWUS73 KUNR 142016
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
216 PM MDT THU MAR 14 2013

.A COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY BRINGING GUSTY
NORTH TO NORTHWESTERLY WINDS. THE WINDS WILL SUBSIDE LATE FRIDAY
AFTERNOON INTO FRIDAY EVENING.

SDZ001-002-012-013-025-026-030-031-072-073-150430-
/O.NEW.KUNR.WI.Y.0013.130315T1700Z-130316T0100Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER
216 PM MDT THU MAR 14 2013

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY.

* TIMING...LATE FRIDAY MORNING THROUGH EARLY FRIDAY EVENING.

* WINDS...NORTH TO NORTHWEST 25 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
4 follow-up statements
937 
WWUS73 KUNR 150232
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT THU MAR 14 2013

.A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA ON FRIDAY
BRINGING GUSTY NORTH TO NORTHWESTERLY WINDS. THE WINDS WILL
SUBSIDE FRIDAY EVENING.

SDZ001-002-012-013-025-026-030-031-072-073-151100-
/O.CON.KUNR.WI.Y.0013.130315T1700Z-130316T0100Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER
832 PM MDT THU MAR 14 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY.

* TIMING...LATE FRIDAY MORNING THROUGH EARLY FRIDAY EVENING.

* WINDS...NORTH TO NORTHWEST 25 TO 40 MPH WITH GUSTS UP TO 55 
  MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

JC
759 
WWUS73 KUNR 150834
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
234 AM MDT FRI MAR 15 2013

.A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA TODAY BRINGING
GUSTY NORTHWEST WINDS. 

SDZ001-002-012-013-025-026-030-031-072-073-152130-
/O.CON.KUNR.WI.Y.0013.130315T1700Z-130316T0100Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER
234 AM MDT FRI MAR 15 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
MDT THIS EVENING.

* TIMING...LATE THIS MORNING THROUGH EARLY EVENING.

* WINDS...NORTH TO NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
577 
WWUS73 KUNR 151435
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
835 AM MDT FRI MAR 15 2013

.A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA TODAY BRINGING
GUSTY NORTHWEST WINDS.

SDZ001-002-012-013-025-026-030-031-072-073-160100-
/O.CON.KUNR.WI.Y.0013.130315T1700Z-130316T0100Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER
835 AM MDT FRI MAR 15 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

* TIMING...LATE THIS MORNING THROUGH EARLY EVENING.

* WINDS...NORTH TO NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 
  MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
397 
WWUS73 KUNR 152033
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
233 PM MDT FRI MAR 15 2013

SDZ001-002-012-013-025-026-030-031-072-073-152145-
/O.CAN.KUNR.WI.Y.0013.000000T0000Z-130316T0100Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER
233 PM MDT FRI MAR 15 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY.

GUSTY NORTHWESTERLY WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 40
MPH WILL CONTINUE THROUGH THE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Mar 14, 11:28 AM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 14, 11:28 AM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1128 AM MDT THU MAR 14 2013

.UPDATE...
ISSUED AT 959 AM MDT THU MAR 14 2013

QUIET WEATHER CONTINUES OVER THE AREA AS TEMPERATURES ARE
CURRENTLY PUSHING THROUGH THE 50S OVER MOST LOCATIONS WHILE SKIES
REMAIN MOSTLY CLEAR...THOUGH SOME HIGH CLOUDS CONTINUE TO PUSH
OVER RIDGE AXIS STRETCHING FROM THE GREAT BASIN TO THE NRN
ROCKIES. GOING FORECAST IS IN PRETTY GOOD SHAPE WITH ONLY UPDATES
PLANNED TO TWEAK TEMPS AND CLOUD COVER A BIT WITH GOING TRENDS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 300 AM MDT THU MAR 14 2013

CURRENT SURFACE MAP SHOWS WARM FRONT MOVING THROUGH EASTERN
DAKOTAS. MILD TEMPERATURES ACROSS THE FORECAST AREAS...WITH SOME
LOCATIONS STILL IN THE 40S/LOW 50S. UPPER LEVEL RIDGE SHIFTS
ACROSS THE NORTHERN PLAINS TODAY...WITH HIGHS SEVERAL DEGREES
WARMER THAN YESTERDAY.

UPPER RIDGE BREAKS DOWN ON FRIDAY...ALLOWING FAST MOVING SHORTWAVE
TO CROSS NORTH DAKOTA. DEEP MIXING ALONG WITH INCREASE IN BL-850MB
WINDS WILL RESULT IN WINDY CONDITIONS ON THE PLAINS NORTH AND EAST
OF THE BLACK HILLS. A FEW LIGHT RAIN SHOWERS POSSIBLE ACROSS THE
BLACK HILLS AND FAR NORTHWEST SOUTH DAKOTA LATE IN THE DAY.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 300 AM MDT THU MAR 14 2013

UNSETTLED CONDITIONS WILL CONTINUE ON SATURDAY WITH BAROCLINIC ZONE
SITTING ACROSS OUR WRN ZONES. THIS SHOULD ALSO RESULT IN FAIRLY WIDE
RANGING TEMPS ACROSS THE CWFA...COOLEST IN THE EAST. VIGOROUS UPPER
TROF THEN RAPIDLY PUSHES THROUGH THE NRN ROCKIES ON SUNDAY AND
THROUGH THE NRN PLAINS SUNDAY NIGHT. GFS/ECMWF/GEM ALL TRACK THE
UPPER LEVEL CIRCULATION ACROSS NODAK...WHICH SHOULD RESULT IN MOSTLY
LIGHT PCPN ACROSS OUR CWFA...ALTHOUGH WINDS COULD BECOME A FACTOR IN
COLD ADVECTION REGIME BEHIND THE TROF. UPPER RIDGE SHOULD THEN BRING
DRY WX THROUGH MID WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1127 AM MDT THU MAR 14 2013

VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...SCHILD
SHORT TERM...7
LONG TERM...JOHNSON
AVIATION...RUDGE
Hazardous weather outlook, Mar 14, 3:54 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
354 AM MDT THU MAR 14 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
354 AM MDT (454 AM CDT) THU MAR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES AND LOW HUMIDITY THIS AFTERNOON WILL PUT THE
GRASSLAND FIRE DANGER INDEX IN THE HIGH TO VERY HIGH CATEGORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND DRY CONDITIONS ARE EXPECTED AGAIN ON FRIDAY...
ALONG WITH GUSTY NORTHWEST WINDS. THE GRASSLAND FIRE
DANGER INDEX WILL BE IN THE VERY HIGH TO EXTREME CATEGORY FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

Nearby

Wind Advisories in South Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.